Alert archive / Kansas / Severe Thunderstorm Warnings in 2001

Severe Thunderstorm Warning 166, NWS Wichita, KS

June 4, 2001Sumner County, Kansas

NWS Wichita, KS issued this severe thunderstorm warning at Jun 4, 2001, 8:05 PM CDT for Sumner County, Kansas. It was in force for 55 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties.

The facts

Issued
Jun 4, 2001, 8:05 PM CDT (01:05 UTC)
Expired
Jun 4, 2001, 9:00 PM CDT
In force
55 min
Issued by
NWS Wichita, KS
Area
Whole counties; the outline is the Mesonet’s reconstruction

County Sumner County, KS

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 4, 7:00 PM CDTTornado WatchSPC6 hr

The nearest sounding before it

Dodge City, (KDDC), launched 00:00Z, 1.1 hours before the alert went out and 208 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 00:00Z on 2001-06-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 00:00Z on 2001-06-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 135 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2 J/kg
Mixed-layer CIN
-662 J/kg
Mixed-layer LCL
1130 m above ground
0-6 km bulk shear
47 kt
0-1 km storm-relative helicity
135 m²/s²
0-3 km storm-relative helicity
194 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KICT 050105
SVRICT
KSC191-050200-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE WICHITA KS
805 PM CDT MON JUN 4 2001

THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SUMNER COUNTY IN SOUTH CENTRAL KANSAS

* UNTIL 900 PM CDT.

* AT 802 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 3 MILES SOUTHEAST OF FREEPORT...OR ABOUT 43
  MILES EAST OF MEDICINE LODGE...MOVING NORTHEAST AT 20 MPH.

* THE SEVERE THUNDERSTORM WILL BE
  NEAR ARGONIA AROUND 815 PM CDT...
  9 MILES SOUTHEAST OF CONWAY SPRINGS AROUND 840 PM CDT...
  NEAR WELLINGTON AROUND 900 PM CDT...

THE SEVERE THUNDERSTORM IS CAPABLE OF PRODUCING
  DAMAGING HAIL UP TO THE SIZE OF GOLFBALLS...
  WINDS UP TO 60 MILES AN HOUR...

THE STORM HAS A HISTORY OF PRODUCING DAMAGING WINDS AND LARGE HAIL.

STAY AWAY FROM WINDOWS. AVOID USING THE TELEPHONE OR OTHER ELECTRICAL
EQUIPMENT...WHILE LIGHTNING IS IN THE AREA.

A TORNADO WATCH IS ALSO IN EFFECT FOR THE WARNED AREA. SEVERE
THUNDERSTORMS CAN PRODUCE TORNADOES WITH LITTLE OR NO ADVANCE
WARNING.

REPEATING...A SEVERE THUNDERSTORM WAtRNING HAS BEEN ISSUED FOR SUMNER
COUNTY UNTIL 900 PM CDT.

LAT...LON 3737 9779 3706 9780 3719 9734 3748 9736

/NOONAN

NNNN

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 4, 4:06 PM CDT, 3 hours 59 minutes earlier.

Area forecast discussion, Jun 4, 4:06 PM CDT, 3 hours 59 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WICHITA KS
259 PM CDT MON JUN 4 2001

MAIN CONCERN THIS PACKAGE IS CHC OF PRECIP AGAIN TONIGHT AS WELL AS
TEMPS THE FIRST HALF OF THE WEEK.  SEVERAL BOUNDARIES ARE LYING
ACROSS THE CWA THIS AFTN.  ONE EXTENDS FROM NEAR P28 TO NEAR SLN TO
JUST SOUTH OF EAX.  THE SECOND BOUNDARY IS SEPERATING DEWPTS IN THE
MID 60S NORTH TO READINGS AROUND 72F SOUTH.  H20 IMGERY INDICATES A
WEAK S/W MOVING CURRENTLY MOVING ACROSS WRN KS...THIS IS EXPECTED TO
HELP WEAKEN THE CAP ACROSS SC ALONG WITH DAYTIME HEATING.  EXPECT TO
SEE TSRA DEVELOP ACROSS PORTIONS OF SC THIS EVENING...POSSIBLY
MOVING INTO PARTS OF SE KS.  THEN LATER TONIGHT MORE SHOWERS AND
THUNDERSTORMS DEVELOP ACROSS CENTRAL KS AS THE LLJ PICKS UP AND
STRONG WAA TAKES PLACE JUST NORTH OF THE BOUNDARY. DUE TO THE HEAVY
RAINS LAST NIGHT AND MORE EXPECTED TONIGHT WILL GO WITH A FFA FOR
CEN KS. AS FOR TEMPS...WITH THE HIGH DEWPTS PUSHING NORTHWARD WILL
LEAN TOWARDS THE WARMER FWC NUMBERS...POPS WILL BE CLOSER TO THE MAV.

TUESDAY...THE MAIN SHORTWAVE MOVES ACROSS THE CWA DURING THE AFTN
AND EVENING HOURS.  MODELS ARE INDICATING THAT THE CAP WILL NOT BE
AS STRONG.  A BOUNDARY IS STILL EXPECTED TO SPILT THE CWA FROM SW KS
TO NE KS.  AVN SEEMED A LITTLE TOO FAST ON PUSHING THE BOUNDARY
THROUGH THE STATE...LIKED THE SLOWER NGM/ETA SOLUTIONS.  THEREFORE
CONTINUE TO LEAN TOWARDS THE WARMER FWC NUMBERS...AND WILL CONTINUE
THE CURRENT FCST POPS.

WEDNESDAY...BOUNDARY IS EXPECTED TO BE WELL SOUTH OF THE AREA WITH
WEAK HIGH PRESSURE PUSHING INTO THE AREA HELPING TO DRY THINGS OUT.
MORE SUNSHINE SHOULD ALLOW TEMPS TO PUSH NEAR 80 IF NOT THE LOWER
80S.

EXTENDED...
LOW LEVEL MOISTURE RETURNS BACK INTO WRN KS ON THU...AS SEVERAL WEAK
SHORTWAVES BEGIN TO MOVE OUT OF THE ROCKIES.  AVN PRODUCES AN MCS
THU NIGHT AND MOVES IT SE ALONG A WARM FRONT INTO SC KS/NC OK BY FRI
12Z.  WILL GO AHEAD AND ADD A CHC OF PRECIP LATE THU AND INTO FRI.
IF APPEARS AS IF THE WARM FRONT PUSHES WELL NORTH OF THE STATE OVER
THE WEEKEND...AND WITH THE UPPER LEVEL RIDGE CONTINUING TO BUILD
OVERHEAD...SUSPECT THAT WE WILL GET CAPPED SO WILL REMOVE POPS FOR
THE WEEKEND. OTHERWISE TEMPS SHOULD BEGIN REACHING TO AROUND 90F BY
NEXT WEEKEND.

NOONAN

ICT   67  83  57  81 /  50  40  60  10
HUT   66  80  55  81 /  60  30  50  10
EWK   66  81  56  81 /  50  30  60  10
EQA   67  82  58  81 /  50  40  60  10
WLD   70  85  61  81 /  50  40  60  10
RSL   57  77  54  80 /  70  20  40  10
GBD   60  79  55  81 /  70  30  40  10
SLN   64  77  54  79 /  70  20  40  10
MPR   65  80  55  81 /  60  30  40  10
CF	V   69  84  63  82 /  40  40  60  10
CNU   69  83  62  80 /  40  40  60  10
K88   68  82  61  80 /  40  40  60  10

.ICT...FLASH FLOOD WATCH FOR NIGHT FOR CENTRAL KS ZONES
KSZ032>033...KSZ047>051.

In the hours before

Local storm report, Jun 4, 2:45 PM CDT, 5 hours 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA, KANSAS
245 PM CDT MON JUN 4 2001

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....`

1157 PM    5 S VESPER                KS   1.75 INCH HAIL
06/03/01   LINCOLN                        REPORTED BY EOC

FRANK
Local storm report, Jun 4, 6:44 PM CDT, 1 hour 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA, KANSAS
644 PM CDT MON JUN 4 2001

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0636 PM    7 S ANTHONY               KS   1.00 INCH HAIL
06/04/01   HARPER                         REPORTED BY LAW
                                          ENFORCEMENT.

0641 PM    ANTHONY                   KS   1.75 INCH HAIL
06/04/01 c  HARPER                         PUBLIC REPORT.

MRU
Special weather statement, Jun 4, 7:07 PM CDT, 58 minutes before
KSZ032-033-047>053-067>072-082-083-091>096-098>100-050107-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
707 PM CDT MON JUN 4 2001

THE NATIONAL WEATHER SERVICE IN WICHITA IS ACTIVATING OUR
SKYWARN SPOTTER NETWORK.

A SKYWARN OPERATOR IS MONITORING AREA NETWORKS.

THE PRIMARY SKYWARN FREQUENCY IS 444.0 MHZ.

EMERGENCY TRAFFIC WILL BE ON 146.82 MHZ.

NNNN
Local storm report, Jun 4, 7:19 PM CDT, 46 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA, KANSAS
719 PM CDT MON JUN 4 2001

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0711 PM    8 E ANTHONY               KS   .88 INCH HAIL
06/04/01   HARPER                         REPORTED BY LAW
                                          ENFORCEMENT.

MRU
Local storm report, Jun 4, 7:32 PM CDT, 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA, KANSAS
732 PM CDT MON JUN 4 2001

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0726 PM    7 E ANTHONY               KS   .88 INCH HAIL
06/04/01   HARPER                         REPORTED BY LAW
                                          ENFORCEMENT.

MRU
Local storm report, Jun 4, 7:41 PM CDT, 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA, KANSAS
741 PM CDT MON JUN 4 2001

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0730 PM    5 E ANTHONY               KS   1.75 INCH HAIL
06/04/01   HARPER                         PUBLIC REPORT.

0730 PM    7 E ANTHONY               KS   1.00 INCH HAIL
06/04/01   HARPER                         REPORTED BY LAW
                                          ENFORCEMENT.

MRU

The office that day

Everything else NWS Wichita, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 4, 7:29 PM CDTSevere Thunderstorm WarningICTHarper61 min
Jun 4, 7:57 PM CDTSevere Thunderstorm WarningICTHarvey, Marion63 min
Jun 4, 9:23 PM CDTSevere Thunderstorm WarningICTHarper67 min
Jun 5, 4:58 PM CDTSevere Thunderstorm WarningICTKingman, Reno62 min
Jun 5, 5:10 PM CDTTornado WarningICTHarper50 min
Jun 5, 5:40 PM CDTTornado WarningICTKingman, Reno65 min
Jun 5, 5:56 PM CDTTornado WarningICTHarper49 min
Jun 5, 6:02 PM CDTSevere Thunderstorm WarningICTMcPherson, Marion58 min
Jun 5, 6:30 PM CDTTornado WarningICTHarvey45 min
Jun 5, 6:45 PM CDTTornado WarningICTHarper45 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2001Every severe thunderstorm warning in 2001

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.